NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 16, 6:11 AM EST, 2 hours 49 minutes earlier.
Area forecast discussion, Jun 16, 6:11 AM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
711 AM EDT Thu Jun 16 2022
.SYNOPSIS...
Heat wave continues today with mainly late afternoon into
overnight thunderstorms. Cold front Friday. High pressure
brings dry weather with seasonable temperatures this weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 700 AM Thursday...
Minor adjustments were made to Dew Points, PoPs, and Sky grids
over the next several hours to match the current trends. The
rest of the forecast remains on track.
As of 530 AM Thursday...
The region finds itself this morning on the northeast end of an
upper level ridge that is centered across the mid-south. At the
surface, a cold front is positioned from the western Great
Lakes running southwesterly into the middle Mississippi River
Valley, while a stationary boundary is positioned just to the
east of the Appalachians mountains. As a result,
south/southwest surface flow persists, with hot/humid air
continuing to be funneled northeasterly into the region. This
has resulted in another warm morning, with temperatures well
above normal across the region. Skies have been clear much of
the night, allowing for river valley fog to develop across
Virginia and West Virginia up to the Ohio River. Further
northwest, increased boundary layer flow has mainly negated the
formation of fog this morning. Fog should quickly dissipate
within an hour or two after sunrise.
Another hot and humid day is ahead in advance of an approaching
cold front. High temperatures are once again progged to be in
the low to mid 90s for lower elevations. As a result, a Heat
Advisory has been issued from 11 AM to 8 PM across the lowlands
for heat indices of ~ 100-105. Please use continued caution if
outside today and try to take breaks given the oppressive heat
and humidity. Avoid extended periods outdoors if possible.
The other aspect of today's weather that is of interest is the
shower and thunderstorm potential. A scattered cumulus field
will form late this morning into the afternoon. Ample instability
will once again be in place across the region, but so will mid-
level dry air, once again. As with yesterday, this should limit
any activity to isolated and mainly confined in and near the
mountains where topography and proximity to the surface
boundary will provide the greatest chance of air-mass
showers/storms. More widespread activity will be possible late
this afternoon into the evening with forcing for ascent provided
courtesy of an approaching surface boundary. Activity looks to
primarily be tied to the boundary itself per CAMs, which seems
reasonable given the environment in place. These showers/storms
will progress southeastward across the region starting this
evening into tonight.
Given the above, portions of the Mid-Ohio Valley are under a
slight risk for severe thunderstorms, with the rest of the CWA
under a marginal risk. The main threats will be damaging wind
gusts, hail, and heavy downpours. A few isolated water issues
could occur, primarily across northeast WV in areas that
recently received significant rainfall. The boundary more or
less washes out across the area tonight, while a cold front
lingers back northwest of the region. Generally kept PoPs at
20-30% today and 40-50% tonight given some uncertainty.
Lastly, breezy conditions will develop today with S/SW gusts of
15-25 mph possible. Surface flow will lessen overnight, with
low temperatures generally in the upper 60s to low 70s for the
lowlands. Some fog could develop overnight depending on clearing
and prior rainfall. Given these unknowns, along with decent
SFC-H850 flow, decided to hold off on inserting any fog into
the forecast for the time being.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 330 AM Thursday...
There will be a chance for storms across the area during the
day on Friday, with the best chances in the central and
especially southern parts of the CWA. Those higher chances down
south will be the result of an expected convective cluster that
will move across Kentucky, and may clip the southern end of our
CWA in the midday and afternoon hours. Once the cold front
pushes through the area by late Friday evening, much drier air
will filter into the area on light NW-N'ly breezes.
We still look to be on track for a much cooler and less humid
weekend under a strong surface high pressure and NW'ly flow aloft.
Highs Saturday and Sunday are currently forecast to be in the 70s to
near 80 degrees in the lower elevations, with 60s in the mountains.
Lows Friday night will likely depend on how quickly dewpoints drop
behind the front, but are presently expected to be in the lower 50s
in the mountains, and mid-50s to near 60 degrees in the lower
elevations. Saturday night is likely to be the coolest night of this
stretch, with lows ranging from mid-40s to lower 50s under clear
skies and calm winds.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 330 AM Thursday...
As the surface high shifts off to the east of the mountains by
Monday, winds will shift SE-S'ly and combine with increasing
500mb heights and at least partly sunny skies to bring highs
back into the 80s. However, the 'real' heat doesn't look to
arrive until Tuesday and Wednesday as the axis of an upper level
ridge anchored over the Lower Mississippi Valley rotates a bit
eastward toward the Midwest and Appalachians. Moisture will also
be on the increase as low-level winds shift SW-W'ly, but at
this point the forecast is for dewpoints to peak in the upper
60s to near 70F, so heat index values may not reach quite the
levels we've seen this week. That said, this week's forecast at
a 5-7 day lead time had dewpoints mostly in the 60s, instead of
the 70s that have actually materialized, so we'll have to see
how that part of the forecast evolves in the coming days.
An initially 'clean' ridge will become progressively dirtier
heading towards mid-week, with increasing clouds and a few
stray showers and storms up north Tuesday evening possibly
spreading into the rest of the CWA on Wednesday. There are
indications that a front may sag south from the Great Lakes
towards the region on Wednesday, which could bring more
widespread showers and storms to the northern part of the CWA,
so chance POPs were maintained up there. Looking just beyond the
forecast period, it is an open question whether the front will
fully push through the area and bring a bit of a cool down for
late next week, or whether it will wash out against the strong
ridging, keeping the heat on across the area.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 700 AM Thursday...
Some river valley fog has formed this morning providing for
VSBY restrictions at a few terminals. Fog should dissipate
within the next hour or so. VFR conditions then persist
throughout the day at all terminals. A cumulus deck (FEW/SCT)
can be expected today. Initially there could be some brief MVFR
conditions with the deck at BKW/CKB/EKN, but due to the very
brief nature of any restrictions, it has been left out of the
TAFs for the time being. Additionally, a few highly isolated
showers/storms could occur later in the day, but has also been
left out of the TAFs due to the very isolated nature. More
widespread showers/storms will then approach the region from the
northwest this evening into Friday morning in advance of a cold
front. Did include VCTS in the TAFs for some terminals to
account for this. Brief IFR/MVFR VSBY restrictions are possible
with any thunderstorms. Timing/location is still quite uncertain
at this point however. Additionally, some fog is possible
tonight depending on rainfall and the amount of clearing that
takes place after.
Breezy conditions can be expected today from the WSW. Gusts of
up to 15-20 kts are possible at all terminals. Surface flow
lessens this evening into Friday morning. Gusty winds will
however be possible with any thunderstorms.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...
FORECAST CONFIDENCE: High today. Medium this evening and tonight
with showers/storms and fog.
ALTERNATE SCENARIOS: Timing and location of showers/storms this
evening into tonight could vary, with some VSBY restrictions
possible. Fog could provide for VSBY restrictions late tonight.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22
EDT 1HRLY 07 08 09 10 11 12 13 14 15 16 17 18
CRW CONSISTENCY M H H H H H H H H H H H
HTS CONSISTENCY M H H H H H H H H H H H
BKW CONSISTENCY H H H H M M M M M M M M
EKN CONSISTENCY L L L H M M M M H H H H
PKB CONSISTENCY M H H H H H H H H H H H
CKB CONSISTENCY M H H H M H H H H H H H
AFTER 12Z FRIDAY...
Widespread IFR is not anticipated at this time.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory from 11 AM this morning to 8 PM EDT this evening
for WVZ005>011-013>020-024>031.
OH...Heat Advisory from 11 AM this morning to 8 PM EDT this evening
for OHZ066-067-075-076-083>087.
KY...Heat Advisory from 11 AM this morning to 8 PM EDT this evening
for KYZ101>103-105.
VA...None.
&&
SYNOPSIS...FK/GW
NEAR TERM...GW
SHORT TERM...FK
LONG TERM...FK
AVIATION...GWHazardous weather outlook, Jun 16, 4:12 AM EST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
512 AM EDT Thu Jun 16 2022
WVZ032-039-040-521-525-526-171000-
Taylor-Upshur-Barbour-Northwest Webster-Northwest Randolph-
Southeast Randolph-
512 AM EDT Thu Jun 16 2022
This Hazardous Weather Outlook is for portions of central,
northeast, and northern West Virginia.
.DAY ONE...Today and Tonight.
A Slight Risk for severe thunderstorms exists this afternoon and
night. Damaging winds and large hail will be the main hazards, but a
couple of tornadoes can not be ruled out. Localized flooding issues
will also be possible in areas of heavy rain or for locations that
receive multiple storms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-067-075-076-083>086-WVZ007>011-016>020-028>031-171000-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Braxton-Gilmer-Lewis-Harrison-
512 AM EDT Thu Jun 16 2022
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central, northern, and western West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
A Slight Risk for severe thunderstorms exists this afternoon and
night. Damaging winds and large hail will be the main hazards, but a
couple of tornadoes can not be ruled out. Localized flooding issues
will also be possible in areas of heavy rain or for locations that
receive multiple storms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-105-OHZ087-WVZ005-006-013>015-024>027-171000-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Wayne-Cabell-Lincoln-
Putnam-Kanawha-Mingo-Logan-Boone-Clay-
512 AM EDT Thu Jun 16 2022
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central West Virginia, southern
West Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
A Marginal Risk for severe thunderstorms exists this afternoon and
night. Damaging winds and large hail will be the main hazards.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A Marginal Risk for severe thunderstorms exists for Friday. Damaging
winds and large hail will be the main hazards, but localized
flooding issues will also be possible in areas of heavy rain or for
locations that receive multiple storms.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
VAZ003-004-WVZ033-034-515>520-522>524-171000-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-
512 AM EDT Thu Jun 16 2022
This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.
.DAY ONE...Today and Tonight.
A Marginal Risk for severe thunderstorms exists this afternoon and
night. Damaging winds and large hail will be the main hazards, but
localized flooding issues will also be possible in areas of heavy
rain or for locations that receive multiple storms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A Marginal Risk for severe thunderstorms exists for Friday. Damaging
winds and large hail will be the main hazards, but localized
flooding issues will also be possible in areas of heavy rain or for
locations that receive multiple storms.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.